Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Mar 31, 2021, 7:37 PM EDT for Colleton County, South Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2021, 7:37 PM EDT (23:37 UTC)
- Expired
- Mar 31, 2021, 8:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.75 in
- Wind
- 55
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 40 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 7:47 PM EDT | TSTM WND DMG | 4 Nne Hendersonville, SC | TREE DOWN ON HENDERSONVILLE HIGHWAY NEAR SEE SAW ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 717 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
967
WWUS82 KCHS 312337
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
737 PM EDT Wed Mar 31 2021
SCZ043-044-050-010000-
Charleston-Inland Colleton-Dorchester-
737 PM EDT Wed Mar 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, COLLETON
AND DORCHESTER COUNTIES...
At 737 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Round O, or 7 miles southeast of Walterboro,
moving northeast at 40 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Walterboro, Givhans Ferry State Park, Cottageville, Hendersonville,
Round O, Delemar Crossroads, Givhans and Jacksonboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3281 8019 3270 8082 3272 8085 3277 8086
3281 8090 3283 8090 3285 8092 3307 8037
TIME...MOT...LOC 2337Z 245DEG 36KT 3286 8056
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 6:22 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 31, 6:22 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
622 PM EDT Wed Mar 31 2021
.SYNOPSIS...
A strong cold front will sweep through the area tonight,
followed by dry and cool high pressure through the weekend.
Warmer conditions will return early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Update: Radar indicates strong and severe thunderstorms in our
interior SC counties. This is an area with existing boundaries,
MLCAPES ~2,000 J/kg, and effective bulk shear of 40 kt.
Thunderstorms will persist ahead of the front into this evening.
Though, as of this tying things appear to be in check enough
where we won't be put under a watch from SPC. Though, we are
becoming concerned about rain rates and the potential for minor
flooding in the areas currently getting thunderstorms.
Otherwise, a series of shortwaves will move through central
GA/SC through this evening, then a strong cold front will sweep
through overnight. Moderate instability has developed over the
area within a low/mid 80s airmass with dewpoints in the upper
60s to lower 70s. Convection will remain scattered in nature
and primarily across far inland areas for the next couple hours,
then coverage should increase farther to the east as the cold
front moves in. The main threat is for damaging winds and large
hail. Precip should begin to taper off from the west later
tonight with dry conditions by daybreak Thursday.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday: The mid-levels will consist of a trough moving over the
East Coast. At the surface, a cold front will be offshore in the
morning and rapidly moving away. Meanwhile, strong high pressure
will be approaching from the west with time. There could be a few
light showers at daybreak just offshore, but they will quickly zoom
away. Additionally, skies will clear from west to east as the drier
air associated with the approaching high makes its way into our
area. Strong cold air advection behind the front will lead to gusty
NW winds around 20-25 mph during the daylight hours. But what will
be more noticeable is the temperatures. The strong cold air
advection will cause them to be below normal. However, downslope
flow off the Appalachians should help to offset this and warm them
up. We generally leaned towards the low level thickness values for
the highs, which yields temperatures in the lower to mid 60s, about
10 degrees below normal. Overnight, the combination of the cold air
advection and clear to mostly clear skies will continue the below
normal temperatures. Lows should be in the 30s across most of the
area. Freezing temperatures are possible far inland and in the
Francis Marion, so Freeze headlines may be needed with the next main
forecast package. Luckily, NW winds will remain in the 5-10 mph
range and RH values will struggle to reach 60%, which will make it
very difficult for frost to form.
Friday and Saturday: The mid-level trough will shift off the East
Coast. At the surface, a strong area of high pressure initially
centered across the Mississippi River Valley will eventually become
located across the Southeast U.S. on Saturday. Strong subsidence
will lead to dry conditions and sunny/clear skies. The main thing to
note will be the below normal temperatures. Highs will be in the mid
to upper 50s on Friday, more typical of January than April. Friday
night will be the coldest night our area has had in a while, and
more impactful for this time of year. The combination of an already
cold airmass, light or maybe calm winds, and clear skies will cause
temperatures to plummet. Lows will be in the 30s with potentially a
majority of our non-coastal counties at risk of reaching freezing
temperatures. This is more likely to occur if winds go calm, which
models are hinting might happen. Additionally, if winds go calm,
we'll need to keep an eye on the frost potential. Luckily, RH values
will struggle to reach 70%, which would limit the frost potential.
Either way, some more Freeze headlines may be needed Friday night.
Saturday, temperatures finally warm up as the air mass moderates.
This is a stretch as they will still be in the 60s instead of the
50s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A fairly quiet weather pattern will be in place as cool and dry high
pressure remains stretched across the Deep South and Southeast
United States late weekend into early next week. A dry cold front
will attempt to approach from the north Sunday night, likely sliding
offshore along the eastern edge of high early Monday. A noticeable
warming trend is then expected through the first half of the week as
mid/upper lvl ridging occurs just west of the area. In general,
highs ranging in the low/mid 70s Sunday should warm into the upper
70s/lower 80s by Tuesday and could even approach the low/mid 80s by
Wednesday. Overnight lows will show the same warming trend, dipping
into the upper 30s/lower 40s away from the coast Saturday night,
then only into the mid/upper 50s by Tuesday night and upper
50s/lower 60s Wednesday night.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Scattered showers and tstms possible later this evening,
particularly at KCHS where better upper forcing will exist. Late
tonight as the front sweeps through, we could see a few hours
of MVFR ceilings, mainly at KCHS, but we held off on this for
now. Gusty winds developing on Thursday behind the front.
Extended Aviation Outlook: Gusty NW winds are possible on Friday.
Otherwise, VFR will prevail.
&&
.MARINE...
Webcams indicate the bank of sea fog has become more diffuse, so
the Marine Fog Advisory has expired. Though, some areas of fog
will persist into this evening until the wind directions begin
to veer to more southwesterly.
Winds in Charleston Harbor earlier today were quite strong.
Sustained winds around 15-20 kt with occasional gusts to 25 kt
are expected to persist into early this evening, then diminish
a bit until the front arrives. A Small Craft Advisory currently
runs through 8 pm.
For the remainder of the waters, SW winds will persist
overnight, as the cold front sweeps offshore closer to daybreak
Thursday.
Thursday: A cold front will be offshore and moving away in the
morning while high pressure approaches from the west. The
combination of strong cold air advection and isallobaric rises will
be generating strong winds and elevated seas in the morning. Small
Craft Advisories will be in effect for all of the coastal waters at
this time. Conditions should improve a bit during the afternoon, to
the point where the argument could be made that the Small Craft
Advisories could be dropped for some zones. However, this won't be
happening because conditions will deteriorate again during the
evening and overnight. As for the CHS Habor, it's borderline whether
wind gusts will consistently be 25 kt, prompting a Small Craft
Advisory.
Friday: The cold air advection and isallobaric rises will decrease
in magnitude during the morning and afternoon, leading to lower
winds and seas. The Small Craft Advisories will expire first for the
waters within 20 nm and then for the GA waters beyond 20 nm by the
evening. Expect N to NE winds 10-15 kt overnight with seas 2-4 ft.
Tranquil conditions are expected this weekend and into early next
week with high pressure dominating the weather pattern.
&&
.TIDES/COASTAL FLOODING...
Tides may get close to 7.0 ft MLLW at Charleston late this
evening, though with wind directions now southerly, the
trajectory is not particularly favorable for surge, so we've
kept the tide forecast just below at this time. Some showers and
thunderstorms could be moving through coastal SC late this
evening or early Thu morning, thus, even if we don't hit 7.0 ft,
flooding could still be an issue.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ330.
Small Craft Advisory from 6 AM Thursday to 8 AM EDT Friday for
AMZ352-354.
Small Craft Advisory from 6 AM Thursday to noon EDT Friday for
AMZ350.
Small Craft Advisory from 6 AM Thursday to 8 PM EDT Friday for
AMZ374.
&&
NEAR TERM...
SHORT TERM...MS
LONG TERM...RAD
AVIATION...JRL/MS
MARINE...JRL/MS
TIDES/COASTAL FLOODING...Hazardous weather outlook, Mar 31, 6:06 PM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 606 PM EDT Wed Mar 31 2021 GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-012215- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort- Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley- 606 PM EDT Wed Mar 31 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Severe Storms: There could be a few severe thunderstorms this evening ahead of a strong cold front. Storms have the potential to produce damaging winds, large hail and even an isolated tornado. The most likely time for any severe weather is until midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Frost/Freeze: A strong cold front could cause temperatures to drop to near freezing Friday morning and again Saturday morning. A Frost Advisory or a Freeze Watch/Warning could be needed, especially over the inland counties in southeast South Carolina and Georgia. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ045-012215- Inland Berkeley- 606 PM EDT Wed Mar 31 2021 This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Tonight. Severe Storms: There could be a few severe thunderstorms this evening ahead of a strong cold front. Storms have the potential to produce damaging winds, large hail and even an isolated tornado. The most likely time for any severe weather is until midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Lake Winds: A Lake Wind Advisory could be required on Lake Moultrie Thursday as winds increase behind a strong cold front. Frost/Freeze: A strong cold front could cause temperatures to drop to near freezing Friday morning and again Saturday morning. A Frost Advisory or a Freeze Watch/Warning could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-012215- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 606 PM EDT Wed Mar 31 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Mar 31, 7:18 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
718 PM EDT WED MAR 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 3 S DORCHESTER 33.10N 80.40W
03/31/2021 M0.75 INCH DORCHESTER SC SOCIAL MEDIA
PEA TO DIME SIZED HAIL REPORTED OFF ZION ROAD.
&&
EVENT NUMBER CHS2100109
33Local storm report, Mar 31, 7:23 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
723 PM EDT WED MAR 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 3 SW GIVHANS 32.98N 80.38W
03/31/2021 M0.25 INCH DORCHESTER SC TRAINED SPOTTER
PEA SIZED HAIL REPORTED.
&&
EVENT NUMBER CHS2100110
33Local storm report, Mar 31, 7:34 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
734 PM EDT WED MAR 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 SSE KNIGHTSVILLE 32.99N 80.23W
03/31/2021 M0.75 INCH DORCHESTER SC NWS EMPLOYEE
PENNY SIZED HAIL REPORTED.
&&
EVENT NUMBER CHS2100111
33Special weather statement, Mar 31, 7:34 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
734 PM EDT Wed Mar 31 2021
SCZ044-045-050-052-010000-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
734 PM EDT Wed Mar 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, BERKELEY
AND DORCHESTER COUNTIES...
At 734 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over College Park, or over Ladson, moving east at
35 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
North Charleston, Summerville, Goose Creek, Hanahan, Moncks Corner,
Naval Weapons Station Charleston, Ladson and Sangaree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3291 8020 3310 8023 3322 7988 3294 7980
TIME...MOT...LOC 2334Z 264DEG 31KT 3301 8009
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHLocal storm report, Mar 31, 7:37 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
737 PM EDT WED MAR 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 2 SW KNIGHTSVILLE 32.98N 80.27W
03/31/2021 M0.75 INCH DORCHESTER SC COCORAHS
PENNY SIZED HAIL REPORTED.
&&
EVENT NUMBER CHS2100112
33Special weather statement, Mar 31, 7:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
737 PM EDT Wed Mar 31 2021
SCZ043-044-050-010000-
Charleston-Inland Colleton-Dorchester-
737 PM EDT Wed Mar 31 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, COLLETON
AND DORCHESTER COUNTIES...
At 737 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Round O, or 7 miles southeast of Walterboro,
moving northeast at 40 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Walterboro, Givhans Ferry State Park, Cottageville, Hendersonville,
Round O, Delemar Crossroads, Givhans and Jacksonboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3281 8019 3270 8082 3272 8085 3277 8086
3281 8090 3283 8090 3285 8092 3307 8037
TIME...MOT...LOC 2337Z 245DEG 36KT 3286 8056
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 9:08 PM EDT | Coastal Flood Statement | CHS | 3 hr | |
| Mar 31, 3:17 AM EDT | Small Craft Advisory | CHS | 65 hr | |
| Mar 31, 11:32 AM EDT | Marine Dense Fog Advisory | CHS | 6 hr | |
| Mar 31, 2:05 PM EDT | Small Craft Advisory | CHS | 6 hr | |
| Mar 31, 4:04 PM EDT | Special Weather Statement | CHS | Allendale | 26 min |
| Mar 31, 4:26 PM EDT | Special Weather Statement | CHS | Allendale | 34 min |
| Mar 31, 4:57 PM EDT | Special Weather Statement | CHS | Dorchester | 33 min |
| Mar 31, 5:32 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 58 min |
| Mar 31, 5:58 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Colleton, Dorchester | 62 min |
| Mar 31, 6:37 PM EDT | Special Weather Statement | CHS | Berkeley | 23 min |
| Mar 31, 7:34 PM EDT | Special Weather Statement | CHS | Berkeley | 26 min |
| Mar 31, 7:53 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 67 min |
| Mar 31, 7:54 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton, Dorchester | 66 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.